Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 24, 2022, 3:00 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2022, 3:00 PM MST (22:00 UTC)
- Expired
- Jul 24, 2022, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:10 PM MST | FLASH FLOOD | 4 Sw Oro Valley, AZ | OVERTON ROAD CLOSED FROM FLASH FLOODING. VIDEO SHOWED LARGE/RAPID INCREASE IN FLOW FROM LOCAL STORM CHASER. |
| Jul 24, 4:17 PM MST | FLASH FLOOD | 4 Sw Oro Valley, AZ | THE CANADA DEL ORO WASH IS FLOWING OVER OVERTON ROAD. GATES ARE CLOSED. VIDEOS AND PHOTOS FROM SOCIAL MEDIA SHOWS THE WATER FLOWING OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WGUS55 KTWC 242200
FFWTWC
AZC019-250100-
/O.NEW.KTWC.FF.W.0036.220724T2200Z-220725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
300 PM MST Sun Jul 24 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 600 PM MST.
* At 300 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts up
to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Marana, Casas Adobes, Tortolita, Catalina
State Park and Catalina Foothills.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3249 11093 3247 11085 3238 11082 3233 11084
3232 11092 3236 11101 3245 11106
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
809
WGUS75 KTWC 242244
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
344 PM MST Sun Jul 24 2022
AZC019-250100-
/O.CON.KTWC.FF.W.0036.000000T0000Z-220725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
344 PM MST Sun Jul 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR NORTHEASTERN PIMA COUNTY...
At 344 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing extremely heavy rain across the warned area.
Between 1 and 3.5 inches of rain have fallen. Some locations in the
Pima Canyon is approaching 4 inches. Expect signfciant and dangerous
flows on any washes in the warned area exiting the Santa Catalina
Mountains. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Catalina, Oro Valley, Marana, Casas Adobes, Tortolita, Catalina
State Park and Catalina Foothills.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.
This includes the following streams and drainages...
Bird Canyon, Big Wash, Sabino Creek, Sutherland Wash, Canada del
Oro, Santa Cruz River, Chalk Creek, Rillito River and Esperero
Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3249 11093 3247 11085 3238 11082 3233 11084
3232 11092 3236 11101 3245 11106
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM443
WGUS75 KTWC 250052
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
552 PM MST Sun Jul 24 2022
AZC019-250102-
/O.EXP.KTWC.FF.W.0036.000000T0000Z-220725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
552 PM MST Sun Jul 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM MST Tuesday for a
portion of Southeast Arizona.
LAT...LON 3249 11093 3247 11085 3238 11082 3233 11084
3232 11092 3236 11101 3245 11106
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:00 PM MST, 1 hour earlier.
Area forecast discussion, Jul 24, 2:00 PM MST, 1 hour before
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Sun Jul 24 2022 .SYNOPSIS...Deeper moisture and a favorable weather pattern will result in more widespread rainfall through this coming work week. This wetter period could result in flooding and flash flooding across the area the next few days. && .DISCUSSION...Thunderstorms managed to redevelop late this morning with most of the activity already producing heavy rainfall across parts of southwest Cochise and eastern Santa Cruz counties. As another disturbance approaches from the east, additional showers and thunderstorms will form across SE AZ through late tonight. A wet flow pattern will remain in place this coming work week with day-to- day fluctuations in the areal coverage of thunderstorms expected. Heavy rainfall will continue to be the main concern with elevated flows in normally dry washes and small streams. After a few days of rain, some of the larger washes could experience significant flows by the end of the week. The rain chances will be enhanced and sustained as an upper low/inverted trough currently positioned over the southern tip of Texas approaches the area on Monday. Latest models keep some form of this feature nearby through Wednesday before tracking farther west of the Baja California Peninsula by early Thursday. That said, a flash flood watch remains in effect for all of SE AZ through late Tuesday and may need to be extended to include Tuesday night and Wednesday. Otherwise, cloudiness and more widespread rainfall will help keep daytime temperatures closer to or slightly below seasonable readings. && .AVIATION...Valid through 26/00Z. Isolated to Scattered TSRA. Localized +TSRA likely. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 24, 12:18 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST Sun Jul 24 2022
AZZ503-513-242000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1218 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of east central Santa
Cruz County through 100 PM MST...
At 1218 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Patagonia, or 19 miles east of Nogales, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of east central Santa
Cruz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3147 11054 3141 11061 3147 11080 3161 11064
TIME...MOT...LOC 1918Z 135DEG 7KT 3147 11063
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jul 24, 12:29 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Sun Jul 24 2022
AZZ507-242000-
Upper San Pedro River Valley including Sierra Vista/Benson-
1229 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of west central Cochise
County through 100 PM MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 16 miles northeast of Sierra Vista, moving northwest at
5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone and Fairbank.
This includes the following highways...
Route 80 between mile markers 311 and 325.
Route 82 between mile markers 59 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 10994 3159 11010 3173 11025 3185 11003
TIME...MOT...LOC 1928Z 149DEG 6KT 3169 11006
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAHLocal storm report, Jul 24, 12:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLASH FLOOD 4 NNW BISBEE 31.46N 109.94W
07/24/2022 COCHISE AZ DEPT OF HIGHWAYS
ROCKS ON ROADWAY...LIKELY FLASH FLOODING
FROM VERY HEAVY RAIN OVER 3 IN SPOTS.
&&
JRMLocal storm report, Jul 24, 1:00 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 5 SE SIERRA VISTA 31.51N 110.26W
07/24/2022 M1.00 INCH COCHISE AZ TRAINED SPOTTER
HEAVY RAIN FROM THUNDERSTORMS IN 40 MINS.
&&
JRMSpecial weather statement, Jul 24, 2:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST Sun Jul 24 2022
AZZ506-507-514-242230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-
247 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 330 PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Mount Lemmon/Summerhaven, or 14 miles southeast of Oracle. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Lemmon/Summerhaven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3245 11050 3234 11054 3244 11078 3256 11072
TIME...MOT...LOC 2147Z 119DEG 3KT 3244 11066
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:07 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 23, 9:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 23, 9:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 23, 10:26 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Jul 23, 11:03 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 23, 11:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 23, 11:28 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 23, 11:38 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 24, 12:07 AM MST | Special Weather Statement | TWC | Santa Cruz | 53 min |
| Jul 24, 12:10 AM MST | Special Weather Statement | TWC | Cochise, Graham | 65 min |
| Jul 24, 1:13 AM MST | Special Weather Statement | TWC | 62 min | |
| Jul 24, 3:29 AM MST | Special Weather Statement | TWC | 61 min | |
| Jul 24, 3:42 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Jul 24, 4:20 AM MST | Dust Storm Advisory | TWC | Pinal | 85 min |
| Jul 24, 4:28 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Jul 24, 4:50 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 24, 11:47 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 24, 12:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 24, 12:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 24, 12:29 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Jul 24, 12:54 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 24, 1:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Jul 24, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 24, 2:13 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 24, 2:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 2:35 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Jul 24, 2:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 53 min |
| Jul 24, 2:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 24, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 52 min |
| Jul 24, 3:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 24, 3:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 24, 3:39 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 66 min |
| Jul 24, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 24, 3:55 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Jul 24, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 24, 4:09 PM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 24, 4:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 24, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Jul 24, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 24, 4:59 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.